Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Had ADHD as child. Can the same medications be taken as an adult? Will marijuana harm or help?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
My son was diagnosed with ADHD as a child and still experiences it as an adult (21 yrs). He smokes marijuana heavily as he says it helps his mind to stay focused and unjumbled. He is thinking about going back onto the medication he had as a child for ADHD (dexamphetamine). Is it harmful to take this drug if he continues to smoke marijuana?
Also, he thinks it is perfectly ok to smoke maijuana. Can you tell me what the side effects are, particularly the XXXXXXX ones, apart from the fact that it can lead to the use of harder drugs. For example, does it cause lung cancer, hair loss, memory loss, depression, etc, over time?
Posted Wed, 25 Apr 2012 in ADHD
Answered by Dr. Hema Yadav 2 hours later
Hello ,
Thanks for posting your query
Answer 1. Though there are no known interactions between medicinal doses of cannabis and amphetamines, recreational use of marijuana may increase the risk of psychological sideeffects and should be stopped when using other stimulant drugs like dexamphetamine.There are many modes of treating Adhd including behaviour therapy as well.
So please do not self medicate and consult your therapist or doctor.
Answer 2.
Though the studies are still going on many long term effects of marijuana are postulated like testicular cancer, psychotic disorders, depression, memory loss,
Lung and head and neck cancers, endocrine disorders etc.
So please take your son to his psychiatrist or therapist for treatment.

Hope I have answered your query. Please do write back to me if you have further queries.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor